Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS Topeka, KS

October 4, 1998Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Oct 4, 1998, 9:28 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 1998, 9:28 PM CDT (02:28 UTC)
Expired
Oct 4, 1998, 11:30 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Jefferson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 050227
FFWTOP
KSC045-087-050425-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
928 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  EASTERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS

* UNTIL 1130 PM CDT

* AT 920PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT HEAVY RAINFALL ESTIMATED IN EXCESS OF 5 INCHES HAD OCCURRED
  ACROSS EASTERN JEFFERSON AND MOST OF DOUGLAS COUNTIES.

* HEAVY RAINS WILL TAPER OFF IN THE NEXT HOUR OR TWO BUT THE
   ADDITIONAL RAINFALL WILL CONTINUE A THREAT OF FLASH FLOODING.

DURING THE DARKNESS OF NIGHT...FLOODED SECTIONS OF ROAD MAY NOT BE
VISIBLE TO MOTORISTS. SOME ROADWAYS MAY EVEN BE CLOSED.

DONT DRIVE ACROSS FLOODED ROADS!  MOST FLASH FLOOD DEATHS OCCUR IN
VEHICLES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 4:00 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Oct 4, 4:00 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SUN OCT 4 1998

NOT MUCH DISC TIME WITH ONGOING SVR WX...

WENT MORE WITH NGM/AVN SOLN OF BRINGING FRONT EAST AND SLOWLY IT DOWN
OVER THE EAST AS UPPER SUPPORT LIFTS MORE NORTHWARD. DEEP MOISTURE
PLUME AND CONTINUED NORTHEASTWARD MOVEMENT OF THUNDERSTORMS ALONG
THIS AXIS WARRANTS FLASH FLOOD WATCH FOR ALL OF CWA...ALTHOUGH THREAT
DIMINISHES RAPIDLY THIS EVENING OVER THE NORTHCENTRAL AFTER SUNSET.
BEHIND BOUNDARY. LOW FFG VALUES WOULD QUICKLY BE REACHED WITH ANY OF
THE STRONGER CELLS PRODUCING OVER AN INCH AN HOUR.

MOISTURE AND LIFT IS SLOW TO EXIT THE EAST ON MONDAY...SO WILL
CONTINUE LIKELY FAR EAST WHICH IS MUCH SLOWER THAN ETA.
BOUNDARY FINALLY MOVES EAST WITH MOST LIFT BY MONDAY NIGHT...BUT AM
STILL CONCERNED ABOUT SECONDARY WAVE MOVING AROUND BASE OF TROUGH
AND CLIPPING THE SOUTHEAST CWA LATE MONDAY NIGHT AND TUESDAY.

.TOP...FLASH FLOOD WATCH PORTIONS OF NORTHCENTRAL THIS EVENING AND
ALL OF NORTHEAST AND EASTCENTRAL TONIGHT.

In the hours before

Special weather statement, Oct 4, 6:57 PM CDT, 2 hours 31 minutes before
KSZ008-009-020-021-034-050025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT SUN OCT 4 1998

...TORNADO WATCH #860 HAS BEEN CANCELLED FOR CLAY...CLOUD
   AND OTTAWA COUNTIES...
...SEVERE THUNDERSTORM WATCH #861 HAS BEEN CANCELLED
   FOR REPUBLIC AND WASHINGTON COUNTIES...

THUNDERSTORMS HAVE MOVED SOUTH AND EAST OF NORTHCENTRAL
KANSAS AND THE THREAT FOR ADDITIONAL SEVERE WEATHER HAS
DIMINISHED. THEREFORE...THE TORNADO A.ND SEVERE THUNDERSTORM
WATCHES FOR THESE COUNTIES HAS BEEN CANCELLED.
Special weather statement, Oct 4, 6:57 PM CDT, 2 hours 31 minutes before
KSZ008-009-020-021-034-050025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT SUN OCT 4 1998

...TORNADO WATCH #860 HAS BEEN CANCELLED FOR CLAY...CLOUD
   AND OTTAWA COUNTIES...
...SEVERE THUNDERSTORM WATCH #861 HAS BEEN CANCELLED
   FOR REPUBLIC AND WASHINGTON COUNTIES...

THUNDERSTORMS HAVE MOVED SOUTH AND EAST OF NORTHCENTRAL
KANSAS AND THE THREAT FOR ADDITIONAL SEVERE WEATHER HAS
DIMINISHED. THEREFORE...THE TORNADO A.ND SEVERE THUNDERSTORM
WATCHES FOR THESE COUNTIES HAS BEEN CANCELLED.
Special weather statement, Oct 4, 8:14 PM CDT, 1 hour 14 minutes before
KSZ010>012-022>024-035-036-050145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT SUN OCT 4 1998

SEVERE THUNDERSTORM WATCH 861 HAS BEEN CANCELLED.

THIS INCLUDES THE FOLLOWING COUNTIES IN NORTHEAST KANSAS...
MARSHALL...NEMAHA...BROWN...POTTAWATOMIE AND JACKSON COUNTIES...

TORNADO WATCH 860 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN NORTHCENTRAL AND NORTHEAST KANSAS...RILEY...GEARY AND
DICKINSON.

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THESE COUNTIES
...THEREFORE THE WATCHES IN EFFECT EARLIER FOR THESE COUNTIES HAVE
BEEN CANCELLED.
Special weather statement, Oct 4, 9:19 PM CDT, 9 minutes before
KSZ037>039-054-055-058-050245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT SUN OCT 4 1998

...TORNADO WATCH 860 HAS EXPIRED FOR NORTHEAST AND
   EASTCENTRAL KANSAS...

THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH...
MORRIS...WABAUNSEE...SHAWNEE...LYON...OSAGE AND COFFEY.

ALTHOUGH THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT...
THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THESE
COUNTIES AND THEREFORE TORNADO WATCH 860 WAS ALLOWED
TO EXPIRE AT 9PM.

STAY TUNED TO WEATHER RADIO OR OTHER MEDIA FOR THE LATEST WEATHER
INFORMATION.
Special weather statement, Oct 4, 9:19 PM CDT, 9 minutes before
KSZ037>039-054-055-058-050245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT SUN OCT 4 1998

...TORNADO WATCH 860 HAS EXPIRED FOR NORTHEAST AND
   EASTCENTRAL KANSAS...

THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH...
MORRIS...WABAUNSEE...SHAWNEE...LYON...OSAGE AND COFFEY.

ALTHOUGH THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT...
THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THESE
COUNTIES AND THEREFORE TORNADO WATCH 860 WAS ALLOWED
TO EXPIRE AT 9PM.

STAY TUNED TO WEATHER RADIO OR OTHER MEDIA FOR THE LATEST WEATHER
INFORMATION.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:49 PM CDTSevere Thunderstorm WarningTOPLyon, Osage46 min
Oct 4, 8:39 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin31 min

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.